The doc stopped by the transfusion room for a clinic visit and expressed how happy he was with the way things were going. I was worried about some swelling in my legs, but he wasn't concerned since it was happening equally in both legs and that exercise will help (I *have* been slacking a little on the walking lately). Last night Johanna and I walked down to PCC Market and I hauled back the groceries in my backpack. Today I plan to do a nice long walk with another This American Life podcast.
Then the nutritionist came by and gave me another gold star on my eating habits. I'm hitting my target goals for calories, protein, calcium and Vitamin D, thanks to a nicely polished little iPhone app called Lose It! that lets you establish a calorie budget so that you can quickly see how much more you need to eat. Yeah, weird problem to have, huh :) She noticed an upward glucose trend but wasn't worried about it. I'll meet with her once next week, then once every other week after that. She said the swelling in my legs can also be caused by the IV fluid, since there is a lot of salt in each bag.
I sent my mom on some errands around the building to pick up a bunch of supplies, such as:
30030 saline syringes + 15030 heparin syringes (used to flush my Hickman lines each day)
- 2 bags of parafilm, a wax paper for covering the Hickman ends while showering
- 3 more tubing kits for my portable IV pump
- 2 bottles of Nystatin topical powder (for my, *ahem*, rash)
- 5 bags of IV fluid (magnesium)
Good news: I'm off the 1 liter bag of IV fluid! This bag takes 4 hours a day to infuse using my portable IV pump, which isn't so long, but it's still a long time to listen to a little whirring pump and feeling like you're jacked in the whole time. They've switched me to a small bag of magnesium now, which only takes an hour to infuse. Should be a cakewalk.
More good news: Last Friday the docs put me on a taper schedule for the Prednisone, a steroid that helps treat GVHD but which also makes you incredibly puffy and causes all sorts of other side effects and issues. I started on a pretty high dose of 90 mg twice a day, and the taper schedule will decrease the dose to 0 by March 20th. I've already gone through one of the taper cycles, and am hoping my face and body start returning to their normal shape pretty soon. It's very weird to see someone staring back at you in the mirror that doesn't look like you. I'm also excited about taking less pills. I started at 32 pills a day and the number should start decreasing as we reduce the various meds. Some I will be on for many many years.
Unfortunately I need to go back for another blood draw tomorrow since I screwed up one of the tests by taking my medications in the morning. One of the medications is called Tacrolimus, which helps prevent GVHD, and they regularly check the levels in your blood to see if they need to adjust the dose. But if you take the drug before the blood draw, it screws up the test. It's annoying that they didn't mention it for today's draw, so from now on I just won't take it before any blood draws to be safe, since they're usually scheduled early enough in the morning anyway.
My mom just put on a classic beef stew to roast for several hours, so I'm excited about that for dinner tonight. But right now I'm off to enjoy the sunshine (with lots of sunscreen) and to get some takeout Pho from Than Brothers.
Oh, and right now my favorite thing to do at home is to sit on the couch in front of the stereo with the MacBook, playing on the web and writing code, and blasting music wirelessly through the living room speakers through iTunes. It's nice when technology is fun and easy.